A Day in the Life…follow-up to comment

I’ve had a follow-up commentary to this series.  I don’t usually post comments, because any I approve, can be clicked and read.

This comes from someone who is trying to improve/continue on a fitness journey.   He is on a blood pressure medication, as well as a beta blocker.  The latter is dropping his heart rate.

Let’s start with the basics.

Blood pressure is largely regulated by the kidneys.  Medications given to regulate BP work in many ways; some help you excrete excess water volume(diuretics), while others work as ACE inhibitors.  Angiotensin Converting Enzymes (ACE) in short, work to inhibit the renin-angiotensin phenomenon.  What does that mean?  They work to reverse the effects of vasoconstriction(tightening of vessels), which renin-angiotensin puts in place, elevating your BP.  Other BP meds work in a variety of ways.  In any case, the desired outcome is to lower blood pressure, and prevent complications such as (CVA) stroke, or kidney failure.   Yes, there’s a lot more to this than what I’ve briefly explained, but this is meant to be kept as simple & straightforward as possible.

As for beta blockers, their task is to lower heart rate.  Heart rates vary; as do people.  What’s normal for someone whose heart rate is normally elevated and now lowered slightly, may feel like an impending heart attack to another.  Only you and your MD can discuss what  this means to you.

However, there are factors which many may or may not consider.

If you are a coffee drinker, caffeine is very dehydrating.  If you are consuming 3-4 cups, I’m sure you realize your pit stops.  So if you are taking a diuretic to lower BP, guess what?  your dehydration factor goes up…way up.

If you are taking any BP medication, discuss with your MD the type of exercise in which you engage, how many days, what time you take your meds, and your response to them; especially if you are exercising regularly.  This conversation is all the more pertinent, if you are taking any type of beta blockers.  Again their job is to “normalize” or stabilize heart rate; the goal of any physical activity is to elevate it…get the picture?  So lets say you are drinking your 3-4 cups of coffee, taking your BP meds, as well as a beta blocker…  Again, this is food for thought, not a recommendation or advice.

As always, discuss with your MD any medication concerns you may have.  But empower yourself with keeping a diary; when you take your meds, when you may feel them “kick in,” your response to them especially during exercise, caffeine consumption (teas or coffee) and if you are experiencing chest pain during exertion or upon rest/recovery.  All of these tell a story; and your MD can only complete the puzzle if he/she has all the pieces.

You are your own advocate.  You inhabit your body, no one else.  Entrusting it to a health care provider is something that should be undertaken consciously, conscientiously, and with discernment.

Thank you for your trust and your commentary.  All for now, keep up and keep at it.

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s